Nevada, 2008

Flash Flooding and Hail in Nevada, August 25, 2008

August 25, 2008 · NWS VEF · 6 events in 1 county or zone

Another push of monsoon moisture brought severe thunderstorms and flash flooding to the Mojave Desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another push of monsoon moisture brought severe thunderstorms and flash flooding to the Mojave Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 25, 8:20 AM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 25, 8:20 AM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
920 AM PDT MON AUG 25 2008

.SYNOPSIS...TROPICAL STORM JULIO WILL PRODUCE A SURGE OF MOISTURE
FROM THE GULF OF CALIFORNIA UP THE COLORADO RIVER AND INTO SOUTHERN
NEVADA TODAY THROUGH TUESDAY. THUNDERSTORM COVERAGE WILL INCREASE
THIS AFTERNOON AND ESPECIALLY TUESDAY...MAINLY FROM CLARK COUNTY
SOUTHWARD. THE SOUTHERN SIERRA AND CENTRAL NEVADA WILL REMAIN DRY
THROUGH MID-WEEK.
&&

.UPDATE...LOW LEVEL MOISTURE SURGE CONTINUES TO PUSH NORTH ALONG THE
COLORADO RIVER VALLEY WITH YUMA/BLYTHE DEWPOINTS IN THE LOWER 70S.
BEST CAPE VALUES...APPROACHING 2000J/KG...NEG LI OF -2...PW VALUES
OF OVER AN INCH...AND WEAK FLOW ALOFT ALL FORECAST ALONG THE
SOUTHERN BORDER OF THE CWA TODAY. THIS ALL LEADS TO THE POTENTIAL
FOR THUNDERSTORM FORMATION BY MID AFTERNOON THROUGH THE EVENING
HOURS. DUE TO THE WEAK FLOW ALOFT...LOCALIZED HEAVY RAINFALL
POSSIBLE BUT AT THIS TIME IT DOES NOT APPEAR TO BE WIDESPREAD SO
WILL HOLD OFF ON A FLASH FLOOD WATCH FOR THE AREA. WILL CONTINUE TO
MONITOR DURING THE DAY HOWEVER...AS ANY ADDITIONAL MOISTENING MAY
KICK OFF MORE WIDESPREAD HEAVY RAINFALL. HAVE UPDATED THE GRIDS TO
BUMP POPS UPWARDS ALONG THE SOUTHERN BORDER AND WILL ISSUE UPDATED
ZONES SHORTLY.
&&

.PREV DISCUSSION...420 AM PDT SHORT TERM...THE MAIN PROBLEM OVER THE
NEXT 24 HOURS WILL BE DETERMINING THUNDERSTORM COVERAGE AS A GULF
SURGE IS APPARENTLY UNDERWAY. THE LARGE SCALE FACTORS AT PLAY IN THE
CURRENT PATTERN INCLUDE TROPICAL STORM JULIO OVER THE GULF OF
CALIFORNIA...A BROAD TROUGH SWINGING INTO THE PACIFIC NORTHWEST AND
HIGH PRESSURE OVER THE SOUTHWEST BETWEEN THESE TWO FEATURES. RECENT
OBSERVATIONS INDICATED JULIO HAD INITIATED A GULF SURGE OF LOW LEVEL
MOISTURE UP THE COLORADO RIVER VALLEY. THE DEWPOINT JUMPED INTO THE
MID 70S AT YUMA AFTER 06Z. LAKE HAVASU AND BLYTHE HAVE SINCE CLIMBED
INTO THE UPPER 50S TO MID 60S RESPECTIVELY. HOWEVER...THE YUMA
DOPPLER RADAR VERTICAL WIND PROFILE SHOWED SOUTHERLY FLOW WAS
CONFINED GENERALLY BELOW 3K FEET. THE INCOMING PACIFIC NORTHWEST
TROUGH SHOULD HELP DEEPEN THE SOUTHERLY LOW LEVEL FLOW UP THE
COLORADO RIVER VALLEY AND HELP DRAW MOISTURE INTO SOUTHERN NEVADA
TONIGHT AND TUESDAY. BOTH THE 06Z NAM AND GFS SOLUTIONS INDICATE
THIS TREND. IT MAY OCCUR FASTER THAN THEY DEPICT AND THIS WILL NEED
CLOSE MONITORING. THE MID LEVEL CIRCULATION ASSOCIATED WITH THE HIGH
OVER THE AREA IS FORECAST TO TURN FROM SOUTHEAST TODAY TO
NORTH-NORTHEAST TUESDAY AS THE CENTER SETS UP OVER EAST CENTRAL
CALIFORNIA. THIS SHIFT IN MID LEVEL FLOW WILL WORK AGAINST DEEP
LAYER MOISTURE TRANSPORT NORTH OF I-15. HOWEVER...SUBSTANTIAL LOW
LEVEL MOISTURE...DEPENDING ON THE DEPTH OF THE SURGE...SHOULD BE
ENOUGH TO GENERATE THUNDERSTORMS OVER THE MOUNTAINS FROM CLARK
COUNTY SOUTH. EASTERLY FLOW OVER SOUTHERN MOHAVE COUNTY TUESDAY AND
WEDNESDAY WILL FAVOR LATE DAY THUNDERSTORMS PUSHING OFF THE RIM AND
MOVING INTO A HIGHLY MOIST AND UNSTABLE ENVIRONMENT. POPS WERE
INCREASED BASED ON THESE TRENDS WITH ISOLATED TO SCATTERED
THUNDERSTORM COVERAGE FROM LAS VEGAS SOUTHWARD. TUESDAY LOOKS LIKE
THE BEST DAY FOR
THUNDERSTORMS...PROBABLY SOME HEAVY RAIN PRODUCERS.

.LONG TERM...ISSUES IN THE LONG RANGE WILL CENTER ON HEAT AND
THUNDERSTORM CHANCES. A SPRAWLING UPPER RIDGE WILL BE CENTERED OVER
SOUTHERN UTAH BY THURSDAY. BOTH THE GFS AND ECMWF HAVE BEEN
CONSISTENT IN ADVERTISING 500 MB HEIGHTS AT/ABOVE 591 DM AND 700 MB
TEMPS IN THE +15C TO +18C THEN IN ASSOCIATION WITH THIS RIDGE. THESE
PARAMETERS WOULD EASILY PUSH HIGH TEMPS TO WITHIN 2-4 DEGREES OF
RECORDS...AS WELL AS PUT LAS VEGAS VERY CLOSE TO EXCESSIVE HEAT
CRITERIA...HOWEVER...THE BIG QUESTION WITH THE FORECAST IS JUST HOW
MOIST WILL BE THE ATMOSPHERE BE THEN AS THIS WILL AFFECT JUST HOW
HOT WE GET. BY THURSDAY THE REMNANT LOW OF JULIO IS FORECAST TO
DISSIPATE BY MOST OF THE MODELS AS WELL AS THE OFFICIAL FORECAST
FROM TPC. SOME LINGERING MOISTURE FROM JULIO AND/OR ANY GULF SURGES
THAT OCCURRED MAY STILL BE PRESENT ACROSS THE FAR SOUTHERN PORTIONS
OF SAN BERNARDINO COUNTY AND MOHAVE COUNTY AND THUS HAVE KEPT IN
SLIGHT CHANCE POPS THURSDAY AFTERNOON IN THESE AREAS. BOTH THE ECMWF
AND GFS ALSO HINT AT SOME MOISTURE AND MARGINAL INSTABILITY ALONG
THE SIERRA CREST...SO ADDED IN A SLIGHT CHANCE OF POPS HERE...THOUGH
WITH A STRONG RIDGE STILL OVERHEAD...WE MAY JUST BE DEALING WITH
CUMULUS BUILD UPS. THE UPPER RIDGE IS PROGGED TO SHIFT EASTWARD BY
FRIDAY ALLOWING FOR THE FLOW ALOFT TO BECOME MORE SOUTHEASTERLY AND
THIS SHOULD START TO PULL MORE MOISTURE INTO THE CWFA. HOWEVER WITH
STRONG RIDGING ACROSS MUCH OF THE AREA THEN IT SHOULD STILL BE HOT
AND DRY ACROSS THE AREA...AND TEMPS MAY STILL GET CLOSE TO EXCESSIVE
HEAT LEVELS AS WELL AS 2-4 DEGREES SHY OF RECORD LEVELS.

WITH THE RIDGE FINALLY EAST OF THE AREA BY THE WEEKEND AND AN UPPER
LEVEL TROUGH APPROACHING THE PAC NW...THIS WILL OPEN THE DOOR FOR
THE FLOW ALOFT TO BECOME SOUTHERLY AND DRAW DEEPER MOISTURE
NORTHWARD ACROSS THE AREA. TSTMS WILL BE POSSIBLE SATURDAY AFTERNOON
THROUGHOUT THE CWFA WITH THE HIGHEST ODDS IN SOUTHERN AREAS. IT
LOOKS AS THOUGH IT WILL REMAIN ACTIVE INTO SUNDAY AS DEEP MOISTURE
AND SUFFICIENT INSTABILITY REMAIN ACROSS THE AREA. BY MONDAY THE
UPPER TROUGH WILL SWEEP FURTHER SOUTH AND EAST ACROSS NEVADA AND MAY
HELP TO DRY OUT WESTERN PARTS OF THE CWFA SOMEWHAT. NOT TOO
CONCERNED WITH WINDS WITH THIS TROUGH...AS MODELS NOT SHOWING ANY
STRONG P-GRADS ACCOMPANYING IT. TEMPS WILL LOWER DUE TO THE
COMBINATION OF INCREASING CLOUDS AND CONVECTION AS WELL AS LOWER
HEIGHTS.
&&

.AVIATION...FOR MCCARRAN...VARIABLE TO LIGHT EASTERLY WINDS THROUGH
AROUND 23Z MON...THEN LOOK FOR WINDS TO BECOME SOUTHERLY AND
INCREASE TO AROUND 10 KTS WITH GUSTS OF 15-20 KTS FOR THE EVENING.
AFTER 03Z TUE...WINDS SHOULD BE SOUTH TO SOUTHWEST AROUND 5 KTS.
FEW-SCT CLOUDS AOA 10K FEET TODAY INTO TONIGHT. WILL KEEP IN A CB
WITH SKY COVER FOR THE TAF FOR THIS AFTERNOON...BUT THINK ANY TSTMS
THAT DO POP IN THE VCTY OF LAS VEGAS WILL REMAIN OVER THE NEARBY
MOUNTAINS. SCT TSTMS ARE EXPECTED THIS AFTERNOON/EVENING IN THE
PEACH SPRINGS AND MORMON MESA APPROACH CORRIDORS WITH ISOLATED TSTMS
IN THE DAGGETT APPROACH CORRIDOR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT TSTMS ARE EXPECTED THIS AFTERNOON/EVENING ACROSS
MOHAVE COUNTY WITH ISOLATED TSTMS AROUND IN SAN BERNARDINO...CLARK
AND LINCOLN COUNTIES. THE PRIMARY HAZARDS IN STORMS WILL BE HEAVY
DOWNPOURS LOWERING CIGS AND VSBY TO AT LEAST MVFR LEVELS AND/OR
GUSTY AND ERRATIC WINDS. OTHERWISE EXPECT SCT-BKN CLOUDS IN THESE
AREAS AOA 10K FEET. ELSEWHERE...GENERALLY FEW-SCT CLOUDS AT/ABOVE
10K FEET. GUSTY SOUTHERLY AFTERNOON WINDS AROUND 20 KTS AT KDRA AND
IN THE OWENS VALLEY. LIGHT DIURNAL WINDS ARE EXPECTED IN ALL AREAS
FOR TONIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 25, 5:13 AM PST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
613 AM PDT MON AUG 25 2008

AZZ001>003-036-CAZ523>527-NVZ016-018>022-260700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
613 AM PDT MON AUG 25 2008 /613 AM MST MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL SURGE FROM THE GULF OF CALIFORNIA UP THE COLORADO
RIVER VALLEY AND INTO SURROUNDING AREAS OF CLARK COUNTY NEVADA...
MOHAVE COUNTY ARIZONA AND SOUTHEAST SAN BERNARDINO COUNTY
CALIFORNIA TODAY AND TONIGHT. THIS WILL LEAD TO INCREASING
THUNDERSTORM COVERAGE ACROSS THE AREA...ESPECIALLY OVER THE
HIGHER TERRAIN. THE MAIN HAZARDOUS WEATHER THREAT WILL BE ISOLATED
HEAVY RAIN SHOWERS WHICH COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE AIR IS EXPECTED TO FUEL ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE REGION FROM CLARK COUNTY SOUTHWARD
TUESDAY. ISOLATED HEAVY RAIN SHOWERS AND POSSIBLE FLASH FLOODING
WILL CONTINUE TO BE THE MAIN HAZARDOUS WEATHER THREAT.
THUNDERSTORM COVERAGE WILL DIMINISH FROM NORTH TO SOUTH WEDNESDAY
THROUGH FRIDAY AND HOT WEATHER WILL BE THE RULE WITH TEMPERATURES
SEVERAL DEGREES ABOVE NORMAL. A MOIST SOUTHERLY FLOW IS THEN
FORECAST TO DEVELOP SATURDAY AND SUNDAY WHICH WILL BRING AN
UPSWING OF SHOWERS AND THUNDERSTORMS TO THE REGION OVER LABOR DAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE
THIS AFTERNOON THROUGH TUESDAY...ESPECIALLY FOR MOHAVE COUNTY
ARIZONA. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

CAZ519>522-NVZ014-015-017-260700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
613 AM PDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MOIST SOUTHERLY FLOW IS FORECAST TO DEVELOP SATURDAY AND SUNDAY
WHICH WILL BRING AN UPSWING OF SHOWERS AND THUNDERSTORMS TO THE
REGION OVER LABOR DAY WEEKEND.

ADAIR

The radar

The Las Vegas radar (KESX), 56 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clark

When
August 25, 1:30 PM PST
Where
Clark County, 0.68 mi NNW of Winchester
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.159, -115.155

Penny size hail fell at the intersection of Commerce and Charleston near downtown Las Vegas.

Lightning, Clark

When
August 25, 1:50 PM PST
Where
Clark County, 1.18 mi ESE of Las Vegas
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.161, -115.132

Near downtown Las Vegas, lightning struck a tree, which then fell into power lines.

Flash Flood, Clark

When
August 25, 1:51 PM PST to 2:30 PM PST
Where
Clark County, 2.02 mi WNW of Bracken to 1.97 mi WNW of Bracken
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.129, -115.234

Torrey Pines Drive was flooded south of Desert Inn Road.

Hail, Clark

When
August 25, 2:00 PM PST
Where
Clark County, 3.98 mi NE of Las Vegas Hndrsn Sky
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.025, -115.085

Penny size hail fell at the intersection of Interstate 215 and Green Valley Parkway in Henderson.

Thunderstorm Wind, Clark

When
August 25, 2:03 PM PST
Where
Clark County, (Lsv)nellis Afb Las
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
36.250, -115.030

Flash Flood, Clark

When
August 25, 2:45 PM PST to 3:15 PM PST
Where
Clark County, 3.81 mi ESE of (Las)mccarran/Las Ve to 2.22 mi SE of (Las)mccarran/Las Ve
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.059, -115.087

Several roads were flooded in the Green Valley section of Henderson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127430, 127431, 127432, 127433, 127434, 127435.